New Jersey, 2004

Flood in New Jersey, April 13 to 15, 2004

April 13 to 15, 2004 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure at both the surface and aloft produced periods of rain across New Jersey from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the evening of the 12th, before sunrise on the 13th, around Noon EDT on the 13th and during the evening of the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure at both the surface and aloft produced periods of rain across New Jersey from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the evening of the 12th, before sunrise on the 13th, around Noon EDT on the 13th and during the evening of the 13th. The rain was heavy enough to cause flooding along sections of the North Branch of the Raritan River and the Millstone River. The Griggstown Causeway was closed because of flooding along the Millstone River. The Millstone River at Griggstown was above its 10 foot flood stage from 9 a.m. EDT on the 13th through 515 a.m. EDT on the 15th. It crested at 15.1 feet at 515 a.m. EDT on the 14th. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 1118 p.m. EDT on the 13th through 419 a.m. EDT on the 14th. It crested at 145 a.m. EDT on the 14th. Specific storm totals included 2.40 inches in Bound Brook, 2.37 inches in Somerville, 1.77 inches in Pottersville and 1.70 inches in North Plainfield. The low pressure system responsible for the flooding moved from Mississippi the morning of the 12th slowly northeast into Alabama during the evening of the 12th, extreme eastern Tennessee on the morning of the 13th, near Philadelphia early in the evening of the 13th and reached the Berkshires of Massachusetts just after midnight EDT on the 14th. The slow movement permitted this low pressure system to gather moisture from both the Gulf of Mexico and Atlantic Ocean and dropped it onto the Middle Atlantic States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 13, 3:00 AM EST, 5 hours earlier.

Area forecast discussion, Apr 13, 3:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT TUE APR 13 2004

.DISCUSSION...LOW PRESSURE LOCATED OVER GEORGIA WILL MOVE TO THE
NORTH ALONG THE APPALACHIANS. THE LOW IS FORECAST TO PULL A WARM
FRONT NORTH THROUGH DELAWARE AND SOUTHERN NEW JERSEY TODAY. A
SECONDARY WARM FRONT WITH VERY WARM AIR SOUTH OF IT SHOULD STAY
SOUTH OF THE FORECAST AREA. A COLD FRONT ASSOCIATED WITH THE LOW IS
EXPECTED TO MOVE THROUGH WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD
OVER THE REGION THURSDAY AND FRIDAY AND THEN OFFSHORE FOR THE WEEKEND.

THE WIDESPREAD RAIN HAS MOVED OFF THE COAST AND NORTH OF THE INLAND
AREAS. A SECOND AREA OF SHOWERS WAS DEVELOPING OVER CHESAPEAKE BAY
AND WAS MOVING NE WITH MORE SHOWERS DEVELOPING OVER SOUTHERN
DELMARVA. THEREFORE...SCATTERED SHOWERS SHOULD BE AROUND THIS
MORNING. THIS AFTERNOON...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED TO DEVELOP IN RESPONSE TO SOME OF THE WARMER AIR
MOVING IN FROM THE SOUTH WHILE THE UPPER LOW ADVANCES ALOFT. THE
AIRMASS SHOULD DESTABILIZE ALLOWING SHOWERS AND TSTMS TO DEVELOP.

THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE AFTER THE EVENING
HOURS BUT SCATTERED SHOWERS SHOULD CONTINUE DUE TO THE UPPER LOW.

SPC HAS KEPT THE THREAT OF SEVERE TSTMS SOUTHWEST OF THE FORECAST AREA
AND THIS LOOKS REASONABLE CONSIDERING THE UPPER DYNAMICS AND JET
STRUCTURE. HOWEVER...GUSTY WINDS COULD STILL DEVELOP AND MIX SOME OF
THE WINDS ALOFT DOWN IN TSTMS.

WEDNESDAY...THERE IS LESS MOISTURE AROUND. I EXPECT SOME BREAKS IN
THE CLOUDS ALLOWING SOME HEATING BUT WITH A COOLER AIRMASS IN PLACE
AT 850...SO TEMPS MAY BE THE SAME OR ONLY SLIGHTLY HIGHER THAN TODAY.
AT 500 MB...MUCH COLDER AIR MOVES IN AND THE ATMOSPHERE SHOULD
DESTABILIZE ENOUGH TO DEVELOP TSTMS IN THE AFTERNOON. SPC HAS THE
AREA IN SLIGHT RISK AND THIS LOOKS REASONABLE. I THINK THE MAIN
THREAT WILL BE HAIL DUE TO THE LOWER FREEZING LEVEL ALOFT.

THE UPPER LOW EVENTUALLY MOVES FAR ENOUGH EAST OF THE AREA ALLOWING
DRIER WEATHER TO ARRIVE. INITIALLY THIS AIRMASS WILL BE COOL...BUT
NEXT WEEKEND LOOKS QUITE NICE AS MILDER AIR MOVES IN FROM THE
SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 54 49 56 35 / 90 70 40 30
ABE 56 51 62 40 / 90 70 40 30
RDG 58 51 62 39 / 90 70 40 30
PHL 60 52 62 44 / 80 60 40 30
12N 50 49 58 40 / 80 70 40 30
SMQ 56 52 63 41 / 100 90 40 30
TTN 60 51 61 41 / 90 80 40 30
MIV 61 52 59 39 / 80 60 40 30
N55 58 51 55 44 / 90 70 40 30
ACY 61 52 59 41 / 90 70 40 30
ILG 60 53 62 41 / 80 60 40 30
DOV 62 51 59 41 / 80 60 40 30
GED 65 52 62 40 / 80 60 40 40
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH INTO THIS EVENING PAZ054/055/060>062/067>071.
NJ...FLOOD WATCH INTO THIS EVENING NJZ001/007>010/012/013/015>019.
DE...FLOOD WATCH INTO THIS EVENING DEZ001.
MD...FLOOD WATCH INTO THIS EVENING MDZ008.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER DELAWARE BAY.
&&

STAUBER
Hazardous weather outlook, Apr 13, 3:14 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT TUE APR 13 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
414 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH CONTINUES INTO THIS EVENING FOR EASTERN
PENNSYLVANIA...CENTRAL AND NORTHERN NEW JERSEY...NORTHERN DELAWARE
AND CECIL COUNTY MARYLAND. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
MAINLY THIS AFTERNOON AND HEAVY RAIN ASSOCIATED WITH THEM COMBINED
WITH LAST NIGHTS RAIN COULD ALLOW SMALL STREAMS OR POOR DRAINAGE
AREAS TO SEE FLOODING.

SOME THUNDERSTORMS COULD HAVE GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. SOME THUNDERSTORMS
COULD HAVE HAIL AND STRONG GUSTY WINDS. SEVERE WEATHER IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY BUT MAY BE
NEEDED WEDNESDAY.

STAUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
April 13, 8:00 AM EST to April 15, 4:15 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393136.